Niaspan and Liver Problems
Liver problems are a rare side effect of Niaspan. But to keep you as safe as possible while taking Niaspan, your doctor will routinely check on your liver by measuring your liver enzyme levels. A few symptoms that can indicate liver problems while taking Niaspan include yellowing of the skin or the whites of the eyes, passing brown or dark-colored urine, and feeling more tired than usual. If you're taking Niaspan and liver problems develop, your healthcare provider may recommend lowering your dosage or switching to a different cholesterol medication.
An Overview of Niaspan and Liver ProblemsAs with any medication, there are a number of possible side effects that can occur with Niaspan® (niacin extended-release), including possible problems with the liver. For people taking Niaspan, liver problems that can occur occasionally include an increase in liver enzymes. One of Niaspan's rare side effects is a yellowing of the skin (jaundice).
Niaspan and Liver Problems: High Liver EnzymesLiver enzymes are usually measured to see if a person has liver damage. They do not measure how well the liver is working. A number of things can increase liver enzymes, including certain medicines (such as antibiotics or certain anti-inflammatory medicines), alcohol, infections (such as mononucleosis or viral hepatitis), obesity, and diabetes.
As with other cholesterol medicines, Niaspan is known to occasionally increase liver enzyme levels. Except in very rare cases, this increase in liver enzymes does not cause any symptoms. However, your doctor will measure your liver enzyme levels before you start taking Niaspan and several months after you start. He or she will also measure your liver enzyme levels if your Niaspan dosage is increased.
If your liver enzymes are high, your doctor may continue to test them on a more frequent basis. If they remain high, your doctor may recommend lowering the dose of Niaspan or switching to another cholesterol medication. When Niaspan is stopped, in most cases the liver enzymes return to the pre-Niaspan levels.